Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 11, NWS Great Falls, MT

March 4, 2012

NWS Great Falls, MT issued this high wind watch at Mar 4, 2012, 1:03 PM MST. It took effect at Mar 5, 2012, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2012, 1:03 PM MST (20:03 UTC)
In effect from
Mar 5, 2012, 12:00 AM MST
Expired
Mar 4, 2012, 9:11 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WWUS75 KTFX 042003
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
103 PM MST SUN MAR 4 2012

MTZ009-048-050600-
/O.CON.KTFX.HW.W.0015.000000T0000Z-120306T0700Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
103 PM MST SUN MAR 4 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST MONDAY
NIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST MONDAY
NIGHT. 

* TIMING AND MAIN IMPACT: STRONG WEST TO SOUTHWEST WINDS WILL RE-
  DEVELOP THIS EVENING ALONG THE ROCKY MOUNTAIN FRONT AND CONTINUE
  THROUGH MONDAY BEFORE DIMINISHING LATE MONDAY NIGHT. TRAVEL MAY
  BE DIFFICULT FOR DRIVERS OF HIGH PROFILE VEHICLES AND THOSE
  TOWING TRAILERS.

* WINDS: WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 70 MPH.
  LOCALLY HIGHER GUSTS TO 80 MPH ARE POSSIBLE OVER FAVORED
  MOUNTAIN PASSES AND CANYONS.

* OTHER IMPACTS: SNOW AND BLOWING SNOW IN THE MOUNTAINS WILL 
  BRING REDUCED VISIBILITIES. THERE WILL ALSO BE A RISK OF 
  BLOWING DUST ON THE PLAINS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ010-050600-
/O.NEW.KTFX.HW.A.0011.120305T0700Z-120306T0700Z/
EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK
103 PM MST SUN MAR 4 2012

...HIGH WIND WATCH IN EFFECT FROM MIDNIGHT MST TONIGHT THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MIDNIGHT MST TONIGHT THROUGH
MONDAY EVENING. 

* TIMING AND MAIN IMPACT: STRONG WEST TO SOUTHWEST WINDS ARE
  POSSIBLE ON MONDAY. TRAVEL MAY BE DIFFICULT FOR DRIVERS OF HIGH
  PROFILE VEHICLES AND THOSE TOWING TRAILERS.

* WINDS: WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* OTHER IMPACTS: AREAS OF BLOWING DUST ARE POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
109 
WWUS75 KTFX 050411
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MST SUN MAR 4 2012

MTZ010-051615-
/O.UPG.KTFX.HW.A.0011.120305T0700Z-120306T0700Z/
/O.EXB.KTFX.HW.W.0015.120305T0700Z-120306T0700Z/
EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...CUT BANK
911 PM MST SUN MAR 4 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MST MONDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WEST TO SOUTHWEST WINDS WILL RE-
  DEVELOP OVER NIGHT BEFORE DIMINISHING LATE MONDAY NIGHT. TRAVEL
  MAY BE DIFFICULT FOR DRIVERS OF HIGH PROFILE VEHICLES AND THOSE
  TOWING TRAILERS.

* WINDS: WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 70 MPH.
  LOCALLY HIGHER GUSTS TO 80 MPH ARE POSSIBLE.

* OTHER IMPACTS: AREAS OF BLOWING DUST ARE POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: CUT BANK


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ009-048-051615-
/O.CON.KTFX.HW.W.0015.000000T0000Z-120306T0700Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
911 PM MST SUN MAR 4 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST MONDAY
NIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST MONDAY
NIGHT. 

* TIMING AND MAIN IMPACT: STRONG WEST TO SOUTHWEST WINDS WILL RE-
  DEVELOP OVER NIGHT BEFORE DIMINISHING LATE MONDAY NIGHT. TRAVEL
  MAY BE DIFFICULT FOR DRIVERS OF HIGH PROFILE VEHICLES AND THOSE
  TOWING TRAILERS.

* WINDS: WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 70 MPH. 
  LOCALLY HIGHER GUSTS TO 80 MPH ARE POSSIBLE OVER FAVORED 
  MOUNTAIN PASSES AND CANYONS.

* OTHER IMPACTS: SNOW AND BLOWING SNOW IN THE MOUNTAINS WILL 
  BRING REDUCED VISIBILITIES. THERE WILL ALSO BE A RISK OF 
  BLOWING DUST ON THE PLAINS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 4, 10:45 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 4, 10:45 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST SUN MAR 4 2012

UPDATED AVIATION

.UPDATE...

TODAY...A BROAD UPPER LEVEL HIGH PRESSURE RIDGE SITS OVER THE
WESTERN US. A BACKDOOR COLD FRONT PUSHED INTO THE CENTRAL ZONES
LAST NIGHT BUT TEMPERATURES HAVE GENERALLY RECOVERED QUICKLY THIS
MORNING AND CURRENT MAX TEMPS LOOK GOOD. FRESHENED
SKY...WINDS...POPS...AND WX. ZELZER

&&

.AVIATION...
UPDATED 1800Z.
A WEAK FRONT THAT MOVED THROUGH THE AREA THIS MORNING AND SHIFTED
WINDS HAS NOW PUSHED FARTHER NORTH ALONG A LINE FROM KLWT TO KHVR
AND WINDS HAVE TURNED BACK SOUTHWEST. THE EXCEPTIONS ARE FOR KLWT
AND KHVR WHERE WINDS REMAIN SOUTHEASTERLY. THIS FRONT WILL CONTINUE
TO SHIFT NORTH OF KLWT AND KHVR WITHIN THE NEXT FEW HOURS WITH WINDS
ALSO SHIFTING SOUTHWEST AGAIN. WINDS WILL BE BREEZY ALONG THE ROCKY
MOUNTAIN FRONT AND NORTH-CENTRAL PLAINS THIS AFTERNOON AND REMAIN
THROUGH THE PERIOD. WIND GUSTS OF 30 TO 35 KTS ARE POSSIBLE. SKY
CONDITIONS SHOULD BE MAINLY CLEAR TO PARTLY CLOUDY OVER THE AREA
WITH A RIDGE OF HIGH PRESSURE BUILDING FARTHER WEST. MLV

&&

.PREV DISCUSSION...
/ISSUED 430 AM MST SUN MAR 4 2012/

TODAY THROUGH TUESDAY...NW FLOW ALOFT CONTINUES OVER THE REGION
THIS MORNING AS AN UPPER LEVEL RIDGE ALONG THE WEST COAST CONTINUES
TO BUILD INLAND WITH PLUME OF MOISTURE AND UPPER LEVEL JET LIFTING
NE ACROSS THE REGION TODAY. WEAK BACK DOOR FRONTAL BOUNDARY HAS
SLID AS FAR SOUTH AND WEST AS THE HWY 87/89 CORRIDOR FROM ALONG
THE ROCKY MTN FRONT THROUGH THE GREAT FALLS AND LEWISTOWN AREAS
EARLY THIS MORNING. EXPECT A FEW LIGHT RAIN OR SNOW SHOWERS
THROUGH THIS MORNING ALONG AND NORTH OF THE FRONTAL BOUNDARY BEFORE
IT LIFTS BACK TO THE NE LATE THIS MORNING WITH DRIER AIR AND
DECREASING CLOUD-COVER SPREADING NE INTO THE REGION WITH THE BUILDING
UPPER RIDGE THIS AFTERNOON. WINDS HAVE DIMINISHED BELOW HIGH WIND
THRESHOLDS ACROSS THE ENTIRE AREA THIS MORNING AND HAVE CANCELLED
THE HIGH WIND WARNING FOR ALL BUT THE ROCKY MTN FRONT ZONES. FLOW
ALOFT REMAINS RELATIVELY STRONG AND EXPECT HIGH WINDS TO REDEVELOP
AGAIN ALONG THE IMMEDIATE ROCKY MTN FRONT THIS AFTERNOON WITH WINDS
ALOFT CONTINUING TO INCREASE THROUGH MONDAY AS AN UPPER LEVEL
TROUGH ORIGINATING IN THE GULF OF AK MOVES SE TO FLATTEN THE RIDGE
FROM HE NW. DRY WSW FLOW WILL BRING MILD BUT WINDY CONDITIONS TO
THE AREA MONDAY BEFORE THE AFOREMENTIONED UPPER LEVEL TROUGH
PUSHES INTO THE REGION LATE MONDAY NIGHT AND TUESDAY. SURFACE LOW
PRESSURE AND MAIN FRONTAL SURGE MOVES ACROSS THE REGION LATE
MONDAY NIGHT WITH BEST CHANCE FOR WIDESPREAD/ACCUMULATING SNOW
OVER THE WESTERN MTNS MON NT..SPREADING INTO SW MT TUES MORNING.
ADDITIONAL MOISTURE AND INSTABILITY IN A COLD NNW FLOW WILL BRING
A GOOD CHANCE FOR SNOW SHOWERS TO MUCH OF NORTH CENTRAL MT AS WELL
TUES AFTERNOON ALONG WITH TEMPERATURES 20-30 DEGREES COOLER THAN
MONDAY AND ABOUT 10 DEGREES BELOW SEASONAL AVERAGES. HOENISCH

TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROF BRINGING THE SNOW
AND COOLER TEMPS IS FORECAST TO EXIT INTO ID/WY BY MIDNIGHT TUES...
WITH DECREASING CLOUD COVER OVERNIGHT. SPRING-LIKE CONDITIONS MAKE A
RETURN BEGINNING WED AND LASTING THRU NEXT WEEKEND AS A STRONG UPPER
LEVEL RIDGE GRADUALLY MOVES FROM THE WEST COAST TO THE UPPER MIDWEST
STATES. THIS WILL RESULT IN PROLONGED PERIOD OF MOSTLY FAIR SKIES
WITHOUT ANY PRECIPITATION...EXCEPT FOR A FEW STRAY SNOW SHOWERS
ALONG THE ROCKY MTN FRONT ON WED AND AGAIN SAT NIGHT. TEMPERATURES
REMAIN CLOSE TO TYPICAL SEASONAL VALUES (LOW/MID 40S) ON WED & THURS
AS COOL NORTHWEST FLOW CONTINUES ON THE ERN FLANK OF THE UPPER
RIDGE... THEN WARM BACK INTO THE MID-UPPER 50S FOR FRI & SAT AS THE
RIDGE MOVES OVERHEAD OF OUR REGION.  A WEAK DISTURBANCE TRACKING
ALONG THE US/CAN BORDER WILL BRING SLIGHTLY COOLER TEMPS ON SUNDAY
ALONG WITH POSSIBLE GUSTY WINDS FOR THE HILINE COUNTIES.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  39  57  28 /  20   0   0  50
CTB  49  36  52  21 /  20   0   0  20
HLN  51  31  54  28 /   0   0   0  70
BZN  50  25  55  27 /   0   0   0  50
WEY  35  15  37  19 /  20  10  10  60
DLN  49  26  50  28 /   0   0   0  50
HVR  53  32  58  25 /  20   0  10  20
LWT  51  35  54  28 /  30   0   0  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST MONDAY NIGHT NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 4, 4:37 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 AM MST SUN MAR 4 2012

MTZ008-010>015-044>047-049>055-051145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
437 AM MST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS AND MILD TEMPERATURES ARE EXPECTED MONDAY BEFORE A
STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY NIGHT AND
TUESDAY. IN ADDITION TO THE MUCH COOLER TEMPERATURES ON
TUESDAY...SNOW IS LIKELY IN THE MOUNTAINS WITH A CHANCE OF SNOW
SHOWERS AT LOWER ELEVATIONS AS WELL. SEVERAL INCHES OF SNOW
ACCUMULATION IS POSSIBLE IN THE MOUNTAINS WITH HIGHEST AMOUNTS
ACROSS THE LITTLE BELT...BRIDGER...GALLATIN AND MADISON RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MTZ009-048-051145-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
437 AM MST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH
MONDAY BEFORE DIMINISHING LATE MONDAY NIGHT. A HIGH WIND WARNING IS
IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT. GUSTY WINDS WILL CONTINUE
TO PRODUCE BLOWING AND DRIFTING SNOW IN THE MOUNTAINS TODAY AND A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THE MOUNTAINS OF THE
NORTHERN ROCKY MOUNTAIN FRONT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT
BEFORE A STRONG COLD FRONT PUSHES THROUGH THE REGION LATE MONDAY
NIGHT AND TUESDAY. IN ADDITION TO MUCH COOLER TEMPERATURES ON
TUESDAY...SNOW IS LIKELY IN THE MOUNTAINS WITH A CHANCE OF SNOW
SHOWERS AT LOWER ELEVATIONS AS WELL. SEVERAL INCHES OF SNOW
ACCUMULATION IS POSSIBLE IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Mar 4, 9:23 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
923 AM MST SUN MAR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND DMG 3 E LINCOLN             46.95N 112.62W
03/04/2012                   LEWIS AND CLARK    MT   PUBLIC

            WIND DAMAGE REPORTED. ROOF BLOWN OFF OF PUMP SHED.
            SHINGLES OFF OF SEVERAL HOMES IN THE VICINITY. FEW TREES
            DOWN. BRIEF POWER OUTAGES.

&&

MLV

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:22 PM MSTWinter Weather AdvisoryTFX12 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.